Iowa, 2007

Flash Flooding in Iowa, April 24 to 25, 2007

April 24 to 25, 2007 · NWS DMX · 4 events in 3 counties and zones

A strong low pressure developed over eastern Colorado and moved southeast into northern Oklahoma. Deep moisture was pulled north ahead of the low with surface dew points in the low 70s reaching northern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure developed over eastern Colorado and moved southeast into northern Oklahoma. Deep moisture was pulled north ahead of the low with surface dew points in the low 70s reaching northern Oklahoma. Strong isentropic lift took place over the Des Moines CWA and resulted in a large and sustained area of rain and embedded thunderstorms. Rainfall of two to over four inches was reported in many areas from this system. Southwest into central Iowa had a round of heavy thunderstorms during the evening with two to three inches of rain falling within a couple hours in Cass, Adair, and Guthrie Counties. This produced flash flooding in these areas. A county road collapsed near Cumberland in Cass County. Roads were under water in Adair and Guthrie Counties between Adair and Casey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 2:43 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 24, 2:43 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE APR 24 2007

.DISCUSSION...

MAIN FORECAST CONCERN IS THE HEAVY RAIN/FLOODING POTENTIAL WITH
PRECIP FROM THE CENTRAL/SOUTHERN PLAINS STORM SYSTEM. GFS HAD
PRECIP AREA PEGGED YESTERDAY WITH LITTLE DIFFERENCE IN T0DAYS GFS
AND NAM RUNS. THE FIRST SHOT OF RAIN NOW EXITING THE CWA AS THE
GFS INDICATED. THIS WAS TRIGGERED BY WAA AND A LARGE AREA OF
THETA-E ADVECTION ALONG WITH MODEST MOISTURE TRANSPORT. MOST
LOCATIONS GOT .75-1.25 INCHES OF RAIN. 60-70 DEW POINTS IN KS/MO
RACING TOWARDS THE FRONTAL BOUNDARY SET UP OVER NRN/CENT MO ALONG
WITH ONGOING CONVECTION TO OUR WEST WHICH IS TRIGGERED BY THE
DRY LINE WILL BE MOVING INTO OUR WRN CWA TONIGHT. AMPLE MOISTURE
ALONG WITH STRONG OVERRUNNING WILL POSE ANOTHER THREAT FOR HEAVY
RAINFALL OVER THE CWA TONIGHT. GFS QPF AMOUNTS IN THE 2-3 INCH
RANGE ACROSS THE SOUTH WITH AN INCH TO 2 INCHES ACROSS THE NORTH
THROUGH THURSDAY MORNING. A FLOOD WATCH WAS ISSUED FOR MUCH OF THE
CWA FOR RIVER FLOODING POTENTIAL THROUGH THURSDAY AFTERNOON. A
THIRD ROUND OF RAIN IS LIKELY AGAIN WEDNESDAY MORNING AS A VORT
MAX ROTATES UP INTO NORTHERN IOWA ONCE AGAIN. THE BULK OF THE RAIN
SHOULD END BETWEEN 18Z AND 00Z TOMORROW BUT WITH THE UPPER LOW
SLOW TO MOVE AND STILL OVER WESTERN/CENTRAL MO BY 00Z THURSDAY WE
WILL STILL HAVE OCCASIONAL LIGHT PRECIP OVER THE CWA OFF AND ON
THROUGH 18Z THURSDAY. THE SEVERE POTENTIAL IS WANING BUT IS STILL
POSSIBLE OVER THE FAR SW CWA THROUGH THE EVENING. WE ARE NOT
LOOKING FOR ANYTHING MORE THAN NICKEL HAIL IF THAT.

AFTER THE SYSTEM PUSHES EAST THE REST OF THE FORECAST IS DRY
THROUGH THE EXTENDED WITH WARM TEMPS OVER THE WEEKEND AS AN UPPER
LEVEL RIDGE AMPLIFIES OVER THE CENTRAL CONUS. THE ONLY FLY IN THE
OINTMENT IS A WEAK SHORTWAVE THAT BREAKS THE RIDGE DOWN A LITTLE
ON TUESDAY. THE OPERATIONAL GFS PRINTS OUT LIGHT QPF DURING THIS
PERIOD BUT THE PARALLEL RUN IS DRY. WITH THESE DISCREPANCIES
WITHIN THE MODEL AND THE EUROPEAN NOT SHOWING MUCH I WENT DRY FOR
TUESDAY AT THIS POINT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
AFTERNOON FOR ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-
CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-MADISON-
MARSHALL-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-
TAYLOR-UNION-WARREN-WEBSTER-WRIGHT.

&&

FAB
Hazardous weather outlook, Apr 24, 2:58 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE APR 24 2007

IAZ004>007-015-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
358 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF A MASON CITY TO STORM LAKE LINE.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TONIGHT.  THE
STRONGEST STORMS WILL PRODUCE SOME SMALL HAIL AND WINDS OF UP TO 40
MPH. RAINFALL OF ONE TO ONE AND ONE HALF INCHES MAY CAUSE SOME MINOR
FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR
WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ016-017-023>028-033>039-044>050-057>062-070>073-081-082-092-
093-251100-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-TAYLOR-RINGGOLD-
358 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF A MASON CITY TO STORM LAKE LINE...AND NORTH OF A
MONTEZUMA TO LAMONI LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT ACROSS THE ENTIRE AREA.
A SEVERE STORM IS POSSIBLE THIS EVENING SOUTH OF U.S. HIGHWAY 34
WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS OF UP TO 60 MPH
THE MAIN THREAT. ELSEWHERE SMALL HAIL...UP TO ONE HALF INCH IN
DIAMETER...IS POSSIBLE WITH THE STRONGEST STORMS. WIDESPREAD
RAINFALL OF 1 TO 2 INCHES CAN BE EXPECTED WITH SPOTTY AMOUNTS OF AS
MUCH AS 3 TO 4 INCHES POSSIBLE. THIS MAY CAUSE FLOODING...ESPECIALLY
IN LOW LYING AREAS.

A FLOOD WATCH IS IN EFFECT FOR THE AREA FROM 7 PM TONIGHT THROUGH 1
PM WEDNESDAY AFTERNOON.  PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESTINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR
WEDNESDAY. HEAVY RAINFALL WILL REMAIN A THREAT THROUGH WEDNESDAY
MORNING.  OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF U.S. HIGHWAY 34 THIS EVENING.

IAZ074-075-083>086-094>097-251100-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
358 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF A MONTEZUMA TO LAMONI LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME NUMEROUS THIS EVENING AND CONTINUE THROUGH
THE NIGHT.  SEVERE WEATHER IS NOT EXPECTED...HOWEVER STRONGER STORMS
MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS TO 40 MPH.  HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH MAY RESULT IN MINOR FLOODING OF
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR
WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
April 24, 7:00 PM CST to April 25, 1:30 AM CST
Where
Cass County, 0.52 mi E of Cumberland
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.270, -94.870

Flash Flood, Adair

When
April 24, 7:45 PM CST to 11:00 PM CST
Where
Adair County, 0.52 mi E of Adair
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
41.500, -94.640

Flash Flood, Guthrie

When
April 24, 7:45 PM CST to 11:00 PM CST
Where
Guthrie County, Casey
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
41.520, -94.530

Flash Flood, Cass

When
April 24, 9:30 PM CST to April 25, 1:30 AM CST
Where
Cass County, 1.25 mi ESE of Atlantic
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.390, -95.000

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17574, 17575, 17577, 17576.